Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 2, 2002, 3:14 PM EDT for Accomack County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2002, 3:14 PM EDT (19:14 UTC)
- Expired
- Aug 2, 2002, 4:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Accomack County, VA
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
197 WUUS51 KAKQ 021914 SVRAKQ VAC001-022000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 314 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ACCOMACK COUNTY IN EASTERN VIRGINIA * UNTIL 400 PM EDT * AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF SANFORD...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REACH... SANFORD AND OAK HALL AROUND 315 PM TEMPERANCEVILLE AND ATLANTIC AROUND 320 PM ASSAWOMAN AROUND 325 PM BLOXOM AND MAPPSVILLE AROUND 330 PM NELSONIA AND MODEST TOWN AROUND 335 PM PARKSLEY AROUND 340 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. $$ LAT...LON 3804 7553 3801 7576 3763 7570 3767 7542 REILLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:05 AM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 2, 10:05 AM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1005 AM EDT FRI AUG 2 2002 HAZY...LAZY...HOT DAYS OF SUMMER ROLL ON...SLGT CHGS IN AMS PAST 24 HRS INCLD...SLGT COOLING IN H7-5 LYR BUT SLGT WRMG IN LLVLS. POCKET OF H85 +20 DEGS C POISED JUST NW OF RGN THIS MORNING...WL TRY TO PRESS INTO RGN THIS AFTN IN NNWLY FLO. ERYR...ISLTD SHRAS/TSRAS...HV NOW DSPTD...DECENT CVRG OF AC SRN VA INTO NE NC...OTRW SKC. TEMPS WL TAKE A RUN AT THE UPR 90S/NR 100 INLAND...ESP IF DWPTS (CURRENTLY IN LWR/MID 70S) MIX OUT AND LWR INTO 60S. THINK HI WL BE 100-105 DEGS F (JUST BLO HEAT ADVSRY)...ESP TWD CST AND INTO NE NC...WL MONITOR THAT THE NEXT CPL HRS. ENUF INSTABILITY/MSTR IN AMS TO WARRANT ISLTD CHCS...CERTAINLY NO DROUGHT BUSTER. FCSTID = 25 .AKQ... MD...NONE. NC...NONE. VA...NONE.
In the hours before
Special weather statement, Aug 2, 1:30 PM EDT, 1 hour 44 minutes before
VAZ065>068-070-079>081-087-088-092-021930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 130 PM EDT FRI AUG 2 2002 ...THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTHCENTRAL VIRGINIA... AT 130 PM...DOPPLER RADAR INDICATED DEVELOPING SHOWERS AND THUNDERSTORMS OVER LUNENBURG AND NOTTOWAY COUNTIES. THESE STORMS WERE GENERALLY MOVING SOUTHWEST AROUND 10 TO 15 MPH. FURTHER STORM DEVELOPMENT WILL BE POSSIBLE FROM CHESTERFIELD...TO MECKLENBURG...TO SOUTHAMPTON COUNTIES THROUGH 330 PM. BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST STORMS...ALONG WITH PONDING OF WATER ON ROADS AND LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, Aug 2, 1:40 PM EDT, 1 hour 34 minutes before
MDZ022>024-021845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 140 PM EDT FRI AUG 2 2002 ...THUNDERSTORMS OVER THE MARYLAND EASTERN SHORE... AT 140 PM...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER WICOMICO COUNTY ON THE MARYLAND EASTERN SHORE. THESE STORMS WERE SLOWLY MOVING TO THE SOUTH AND WILL LIKELY AFFECT NORTHERN SOMERSET AND WESTERN WORCESTER COUNTIES BY 200 PM. HEAVY RAINFALL FROM THESE SLOW MOVING STOMRS WILL LIKELY PRODUCE PONDING OF WATER ON ROADS AND LOCALIZED FLOODING IN LOW LYING AREAS. THESE STORMS WILL ALSO PRODUCE FREQUENT DANGEROUS LIGHTNING AND POSSIBLE SMALL HAIL. FOSTER
Local storm report, Aug 2, 2:00 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT FRI AUG 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0151 PM 2E SALISBURY MD 1.00 IN HAIL
08/02/02 WICOMICOSpecial weather statement, Aug 2, 3:03 PM EDT, 11 minutes before
VAZ066>068-070-022000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 303 PM EDT FRI AUG 2 2002 ...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUING OVER PORTIONS OF CENTRAL VIRGINIA... AT 300 PM...NATIONAL WEATHER SERVICE RADAR DETECTED AN AREA OF THUNDERSTORMS...WITH VERY HEAVY RAIN...FROM NEAR MOSELEY IN WESTERN CHESTERFIELD COUNTY...SOUTHWEST TO ABOUT 10 MILES SOUTH OF CREWE IN NOTTOWAY COUNTY. THE STORMS WERE NEARLY STATIONARY...HOWEVER...THE STORMS WILL LIKELY BUILD SOUTHWEST INTO PORTIONS OF LUNENBURG COUNTY...BEFORE 400 PM. RAINFALL RATES OF AROUND 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. 25
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:23 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 27 min |
| Aug 2, 4:51 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, City of Colonial Heights | 14 min |
| Aug 2, 5:52 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.